Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: V. F. R. Jones
Title: Subfactors and knots
Additional book information: CBMS Regional Conference Series in Mathematics, vol. 80, American Mathematical Society, Providence, RI, ix\,+\,113 pp., US$43{.}00. ISBN 0-8218-0729-3.

References [Enhancements On Off] (What's this?)

  • [1] J. W. Alexander, Topological invariants of knots and links, Trans. Amer. Math. Soc. 20 (1923), 275-306. MR 1501429
  • [2] M. F. Atiyah, The geometry and physics of knots, Cambridge Univ. Press, London, 1990. MR 1027859 (91b:57003)
  • [3] R. J. Baxter, Exactly solved models in statistical mechanics, Academic Press, New York, 1982. MR 690578 (86i:82002a)
  • [4] J. S. Birman, Braids, links and mapping class groups, Ann. of Math. Stud., vol. 92, Princeton Univ. Press, Princeton, NJ, 1974. MR 0375281 (51:11477)
  • [5] J. H. Conway, An enumeration of knots and links and some of their algebraic properties, Computational Problems in Abstract Algebra, Pergammon Press, New York, 1970, pp. 329-358. MR 0258014 (41:2661)
  • [6] R. H. Fox, A quick trip through knot theory, Topology of Manifolds (M. K. Fort, ed.), Prentice-Hall, Englewood Cliffs, NJ, 1962, pp. 120-167. MR 0140099 (25:3522)
  • [7] R. H. Fox and J. W. Milnor, Singularities of 2-spheres in 4-space and cobordism of knots, Osaka J. Math. 3 (1966), 257-267. MR 0211392 (35:2273)
  • [8] P. Freyd, D. Yetter, J. Hoste, W. B. R. Lickorish, C. K. Millett, and A. Ocneanu, A new polynomial invariant of knots and links, Bull. Amer. Math. Soc. (N.S.) 12 (1985), 239-246. MR 776477 (86e:57007)
  • [9] V. F. R. Jones, Index for subfactors, Invent. Math. 72 (1983), 1-25. MR 696688 (84d:46097)
  • [10] -, A polynomial invariant for links via von Neumann algebras, Bull. Amer. Math. Soc. (N.S.) 129 (1987), 103-112.
  • [11] -, A new knot polynomial and von Neumann algebras, Notices of Amer. Math. Soc. 33 (1986), 219-225. MR 830613 (87d:57007)
  • [12] -, On knots invariants related to some statistical mechanics models, Pacific J. Math. 137 (1989), 311-334. MR 990215 (89m:57005)
  • [13] L. H. Kauffman, The Conway polynomial, Topology 20 (1980), 101-108. MR 592573 (81m:57004)
  • [14] -, Formal knot theory, Math. Notes, vol 30, Princeton Univ. Press, Princeton, NJ, 1983.
  • [15] -, On knots, Ann. of Math. Stud., vol. 115, Princeton Univ. Press, Princeton, NJ, 1987.
  • [16] -, Knots and physics, World Scientific Press, Singapore, 1991, 1993. MR 1306280 (95i:57010)
  • [17] -, State models and the Jones polynomial, Topology 26 (1987), 395-407. MR 899057 (88f:57006)
  • [18] -, Statistical mechanics and the Jones polynomial, Proceedings of the 1986 Santa Cruz Conference of the Artin Braid Group, Contemp. Math., vol. 78, Amer. Math. Soc., Providence, RI, pp. 263-297. MR 975085 (89j:57002)
  • [19] -, An invariant of regular isotopy, Trans. Amer. Math. Soc. 318 (1990), 417-471. MR 958895 (90g:57007)
  • [20] L. H. Kauffman and S. Lins, Temperley Lieb recoupling theory and invariants of 3-manifolds, Ann. of Math. Stud., Princeton Univ. Press, Princeton, NJ, 1994 (to appear). MR 1280463 (95c:57027)
  • [21] J. W. Milnor, Singular points of complex hypersurfaces, Ann. of Math. Stud., Princeton Univ. Press, Princeton, NJ, 1968. MR 0239612 (39:969)
  • [22] -, Infinite cyclic coverings, Topology of Manifolds (Michigan State University 1967), Prindle, Weber, and Schmidt, Boston, 1968. MR 0242163 (39:3497)
  • [23] Przytycki and Traczyk, Invariants of links of Conway type, Kobe J. Math. 4 (1987), 115-139. MR 945888 (89h:57006)
  • [24] K. Reidemeister, Knotentheorie, Chelsea Publ. Co., New York, 1984; Julius Springer, Berlin, 1932.
  • [25] N. Y. Reshetikhin and V. Turaev, Invariants of 3-manifolds via link polynomials and quantum groups, Invent. Math. 103 (1991), 547-597. MR 1091619 (92b:57024)
  • [26] D. Rolfson, Knots and links, Publish or Perish Press, Cambridge, MA, 1976. MR 0515288 (58:24236)
  • [27] E. Witten, Quantum field theory and the Jones polynomial, Comm. Math. Phys. 121 (1989), 351-399. MR 990772 (90h:57009)

Review Information:

Reviewer: Louis H. Kauffman
Journal: Bull. Amer. Math. Soc. 31 (1994), 147-154
DOI: https://doi.org/10.1090/S0273-0979-1994-00509-9
American Mathematical Society